Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 24, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 8, 2012, 2:16 PM CST for Atoka County, Bryan County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 2:16 PM CST (20:16 UTC)
- Expired
- Mar 8, 2012, 3:00 PM CST
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Atoka County, OK, Bryan County, OK
The radar
The Norman radar (KTLX), 155 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 2:30 PM CST | HAIL 1 | 1 Se Caney, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 405 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS54 KOUN 082016
SVROUN
OKC005-013-082100-
/O.NEW.KOUN.SV.W.0024.120308T2016Z-120308T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA...
NORTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 300 PM CST
* AT 215 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR ARMSTRONG...MOVING NORTHEAST AT 45 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF HALF DOLLARS...
* LOCATIONS IN THE WARNING INCLUDE ARMSTRONG...ATOKA...BENTLEY...
CADDO...CANEY...DURANT...KENEFIC...LANE...MCGEE CREEK LAKE...
REDDEN...SOUTHWESTERN ATOKA RESERVOIR...STRINGTOWN AND TUSHKA.
LAT...LON 3397 9636 3410 9648 3416 9642 3416 9641
3417 9641 3436 9623 3460 9587 3460 9586
3437 9577
TIME...MOT...LOC 2015Z 229DEG 41KT 3410 9634
$$1 follow-up statement
956
WWUS54 KOUN 082033
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CST THU MAR 8 2012
OKC013-082043-
/O.CAN.KOUN.SV.W.0024.000000T0000Z-120308T2100Z/
BRYAN OK-
233 PM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
BRYAN COUNTY...
LAT...LON 3435 9580 3417 9608 3420 9625 3417 9641
3423 9636 3438 9620 3459 9590 3459 9585
3439 9577 3437 9577
TIME...MOT...LOC 2033Z 229DEG 41KT 3424 9615
$$
OKC005-082100-
/O.CON.KOUN.SV.W.0024.000000T0000Z-120308T2100Z/
ATOKA OK-
233 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR ATOKA COUNTY...
AT 233 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM NEAR CANEY...MOVING NORTHEAST AT 45 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
* LOCATIONS IN THE WARNING INCLUDE ATOKA...BENTLEY...CANEY...LANE...
MCGEE CREEK LAKE...REDDEN...SOUTHWESTERN ATOKA RESERVOIR...
STRINGTOWN AND TUSHKA.
LAT...LON 3435 9580 3417 9608 3420 9625 3417 9641
3423 9636 3438 9620 3459 9590 3459 9585
3439 9577 3437 9577
TIME...MOT...LOC 2033Z 229DEG 41KT 3424 9615
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 11:43 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 8, 11:43 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CST THU MAR 8 2012
.UPDATE...
OVERALL COVERAGE OF PRECIPITATION IS ON THE DECREASE THIS
MORNING. BETTER CHANCES FOR SHOWERS AND EMBEDDED STORMS
THIS AFTERNOON SHOULD BE ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA CLOSER TO ELEVATED FRONTAL ZONE. HOWEVER...WIDELY
SCATTERED TO SCATTERED SHOWERS WILL REMAIN POSSIBLE
FARTHER NORTH.
REPORTS OF SOME SLEET AND SNOW THIS MORNING...BUT MOST LOCATIONS
HAVE REMAINED ABOVE FREEZING SO LITTLE OR NO IMPACT.
&&
.PREV DISCUSSION... /ISSUED 542 AM CST THU MAR 8 2012/
AVIATION...
LOW CLOUDS...TSRA...AND STRONG N WINDS WILL COVER OK AND N TX IN
THE WAKE OF A STRONG COLD FRONT THAT NOW EXTENDS FROM KADH TO
KSPS. CONDITIONS WILL IMPROVE THIS AFTERNOON...ESPECIALLY IN THE N
AND NW...BUT MAY WELL REMAIN MVFR THROUGH THE ENTIRE PERIOD. RAIN
COVERAGE SHOULD DECREASE THIS AFTERNOON/EVENING...BUT CHANCES OF
RA/TSRA WILL CONTINUE INTO TOMORROW AT ALL STIES. WINDS WILL
DECREASE TO LESS THAN 20 KT LATE THIS AFTERNOON IN THE N...AND
THIS EVENING IN THE S. LITTLE CHANGE IS EXPECTED OVERNIGHT.
PREV DISCUSSION... /ISSUED 509 AM CST THU MAR 8 2012/
DISCUSSION...
WINDS HAVE INCREASED SUBSTANTIALLY OVER THE PAST HOUR OR SO ACROSS
THE SOUTHWEST QUADRANT OF OKLAHOMA. MODEL GUIDANCE SUGGESTS THAT
THESE WINDS MAY CONTINUE WELL INTO THE AFTERNOON...AND EXPAND
SOMEWHAT TO THE SOUTH AND EAST. AS A RESULT...WE HAVE ISSUED A
WIND ADVISORY FOR APPROXIMATELY THE SOUTHWEST HALF OF OUR FORECAST
AREA.
PREV DISCUSSION... /ISSUED 422 AM CST THU MAR 8 2012/
DISCUSSION...
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR SEMINOLE...TO
LAWTON...TO NEAR VERNON...AND ON SOUTHWEST INTO WEST TEXAS. THERE
IS A SHARP TEMPERATURE GRADIENT BEHIND THE FRONT...ALONG WITH
STRONGER WINDS. WE EXPECT WINDS TO NUDGE UP AGAINST WIND ADVISORY
LEVELS OVER WESTERN OKLAHOMA THIS MORNING...BUT SHOULD SUBSIDE
SOMEWHAT TOWARD NOON. WIDESPREAD RAIN...PLUS A FEW
THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF OUR FORECAST AREA
TODAY.
THE UPPER-LEVEL LOW THAT IS ASSOCIATED WITH THIS STORM SYSTEM IS
FORECAST TO CUT OFF FROM THE MAIN FLOW...AND REMAIN OVER THE
SOUTHWESTERN U.S. UNTIL THIS WEEKEND. THIS WILL MAINTAIN A MOIST
FLOW ACROSS THE SOUTHERN PLAINS...KEEPING THE RAIN CHANCES GOING
UNTIL AT LEAST SUNDAY...WHEN THE SYSTEM IS FINALLY FORECAST TO
MOVE OUT TO THE EAST. ANOTHER SYSTEM MAY BRING SOME RAIN NEXT
WEEK...BUT A LACK OF MODEL CONSISTENCY LEAVES NEXT WEEK AS A VERY
LOW CONFIDENCE FORECAST...AND NO SIGNIFICANT RAIN CHANCES ARE
INCLUDED AT THIS POINT.
SOME OF THE PRECIPITATION MAY FALL AS SNOW OR SLEET IN PARTS OF
FAR WESTERN OKLAHOMA TONIGHT AND TOMORROW NIGHT. ALTHOUGH
SOME LIGHT ACCUMULATION IS NOT OUT OF THE QUESTION...IT IS
CURRENTLY TOO UNLIKELY TO MENTION IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 41 36 53 39 / 100 50 40 60
HOBART OK 41 32 48 35 / 90 40 50 40
WICHITA FALLS TX 46 37 46 37 / 80 50 50 60
GAGE OK 43 31 53 28 / 60 30 30 20
PONCA CITY OK 42 34 59 36 / 100 20 10 40
DURANT OK 65 39 55 43 / 100 70 50 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR OKZ009-014>016-
021>023-027-033>039-044-045.
TX...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR TXZ083>090.
&&Hazardous weather outlook, Mar 8, 11:55 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST THU MAR 8 2012
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST THU MAR 8 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON INTO THIS EVENING WITH DECREASING CHANCES OF
THUNDERSTORMS OVERNIGHT.
DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON INTO THE EVENING NEAR AN ELEVATED FRONTAL
BOUNDARY...THAT IS PUSHING SOUTHWARD INTO NORTH TEXAS. ENOUGH
INSTABILITY WILL BE AVAILABLE FOR A FEW STRONG THUNDERSTORMS ACROSS
SOUTHERN OKLAHOMA AND PART OF WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS WILL PREVAIL BEHIND THE COLD FRONT. THE STRONGEST
WINDS WILL OCCUR THROUGH PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. SEE THE WIND ADVISORY PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND...
HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO REMAIN LOW.
OTHER HAZARDOUS WEATHER...
SOME SNOW WILL BE POSSIBLE ACROSS FAR NORTHWEST OKLAHOMA LATE TONIGHT
INTO FRIDAY MORNING. SNOW ACCUMULATION...IF ANY...WILL LIKELY BE
CONFINED TO GRASSY SURFACES...CARS...AND PERHAPS BRIDGES.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.In the hours before
Special weather statement, Mar 8, 8:25 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CST THU MAR 8 2012
OKZ028>031-040-042-081500-
CLEVELAND OK-GARVIN OK-MCCLAIN OK-PONTOTOC OK-POTTAWATOMIE OK-
SEMINOLE OK-
825 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
MCCLAIN...PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES.
AT 824 AM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF PAOLI...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3477 9692 3462 9717 3463 9720 3461 9719
3460 9720 3455 9727 3479 9749 3521 9694
3496 9666
AUSTINLocal storm report, Mar 8, 8:41 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 1 N ELMORE CITY 34.64N 97.40W
03/08/2012 M0.50 INCH GARVIN OK PUBLIC
&&
SULLIVANSpecial weather statement, Mar 8, 9:10 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
910 AM CST THU MAR 8 2012
OKZ030>032-081545-
HUGHES OK-POTTAWATOMIE OK-SEMINOLE OK-
910 AM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...POTTAWATOMIE AND
SEMINOLE COUNTIES.
AT 910 AM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BOWLEGS...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
LAT...LON 3491 9654 3521 9688 3546 9663 3540 9661
3541 9656 3540 9655 3544 9657 3546 9654
3543 9650 3546 9648 3542 9643 3530 9643
3530 9628 3518 9614Local storm report, Mar 8, 9:23 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST 3 W MEDICINE PARK 34.73N 98.55W
03/08/2012 M60.00 MPH COMANCHE OK MESONET
&&
SULLIVANLocal storm report, Mar 8, 9:45 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
945 AM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 3 W MEDICINE PARK 34.73N 98.55W
03/08/2012 M61 MPH COMANCHE OK MESONET
&&
SULLIVANSpecial weather statement, Mar 8, 2:09 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 209 PM CST THU MAR 8 2012 OKZ047-048-051-052-082045- BRYAN OK-JOHNSTON OK-MARSHALL OK-ATOKA OK- 209 PM CST THU MAR 8 2012 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON AND MARSHALL COUNTIES. AT 208 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER SILO...MOVING NORTHEAST AT 45 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR MADILL. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3441 9665 3430 9588 3392 9642 3411 9693
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:33 PM CST | Special Weather Statement | OUN | Woods, Woodward | 27 min |
| Mar 7, 9:49 PM CST | Special Weather Statement | OUN | Grant | 26 min |
| Mar 7, 10:09 PM CST | Special Weather Statement | OUN | Woods | 36 min |
| Mar 7, 10:16 PM CST | Special Weather Statement | OUN | Grant | 29 min |
| Mar 7, 11:16 PM CST | Special Weather Statement | OUN | Grant | 44 min |
| Mar 7, 11:32 PM CST | Severe Thunderstorm Warning | OUN | Grant, Kay | 43 min |
| Mar 8, 12:18 AM CST | Special Weather Statement | OUN | Kay | 27 min |
| Mar 8, 4:09 AM CST | Special Weather Statement | OUN | Jackson | 21 min |
| Mar 8, 4:17 AM CST | Special Weather Statement | OUN | Harmon | 28 min |
| Mar 8, 4:51 AM CST | Special Weather Statement | OUN | Tillman | 24 min |
| Mar 8, 5:07 AM CST | Wind Advisory | OUN | Beckham, Caddo, Comanche, Cotton, Custer, Dewey and 11 more | 12 hr |
| Mar 8, 5:26 AM CST | Special Weather Statement | OUN | Kiowa | 34 min |
| Mar 8, 5:27 AM CST | Special Weather Statement | OUN | Harper | 33 min |
| Mar 8, 5:53 AM CST | Special Weather Statement | OUN | Caddo, Comanche, Greer, Harmon, Jackson, Kiowa and 2 more | 52 min |
| Mar 8, 7:37 AM CST | Special Weather Statement | OUN | Caddo, Grady, Stephens | 23 min |
| Mar 8, 7:52 AM CST | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 38 min |
| Mar 8, 8:25 AM CST | Special Weather Statement | OUN | Garvin | 35 min |
| Mar 8, 9:10 AM CST | Special Weather Statement | OUN | Seminole | 35 min |
| Mar 8, 2:09 PM CST | Special Weather Statement | OUN | Johnston | 36 min |
| Mar 8, 4:35 PM CST | Special Weather Statement | OUN | Lincoln | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.